MAUDE Adverse Event Report: BD MEDICAL (BD WEST) MEDICAL SURGICAL BD BLUNT PLASTIC CANNULA; HYPODERMIC SINGLE LUMEN NEEDLE

BD MEDICAL (BD WEST) MEDICAL SURGICAL BD BLUNT PLASTIC CANNULA; HYPODERMIC SINGLE LUMEN NEEDLE
Model Number 303345
Medical Device Problem Codes Break (1069); Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 1015091.Medical device expiration date: 2026-04-30.Device manufacture date: 2021-01-15.Medical device lot #: unknown.Medical device expiration date: unknown.Device manufacture date: unknown.Investigation summary: a device history record review was completed by our quality engineer team for provided material number 303345 and lot number 1015091.The review did not reveal any detected abnormalities during the production process that could have contributed to this defect and all quality tests were found to be within specification.As a sample was unavailable for return, a thorough sample investigation could not be completed.It could be possible the customer is not using the product as intended.This product is not designed to puncture the stopper vial.If the product is not meeting the customer¿s needs, it may be beneficial to contact the local bd sales, or marketing representative, for additional product options.There are quality controls currently in place to detect this type of defect during the production process.Further action has not been determined necessary at this time.Complaints received for this device and reported condition will continue to be tracked and trended.Our quality team regularly reviews the collected data for identification of emerging trends.Investigation conclusion: based on the investigation and with no sample analysis the symptom reported by the customer could not be confirmed.We will continue monitoring the complaint trend for this product and symptom.This is off label use.This product is not designed to puncture the stopper vial.It is recommended that the rcc contacts marketing to explain to the customer the proper use of the product.
 
Event or Problem Description
It was reported that 2 bd¿ blunt plastic cannulas experienced device damage/deformation while still considered operable, and interlink damaging the connection port.The following information was provided by the initial reporter: these cannulas have proven to not be an acceptable product in our health system.From the day we put these on our shelves, we have received nothing but negative feedback and our end users have completely lost confidence in this product and we will no longer be able to utilize them.We have also received countless emails and phone calls regarding these.I was even getting calls throughout the weekends.Our supply chain specialists who supply our units continue to receive negative feedback as well.Rn pulled a fentanyl vial from the 26 side omnicell and when she used the blunt plastic cannula to pull the medication out of the vial, the plunger completely fell out of the top of the vial and down into the vial.The rn reported she had to put some pressure on the plunger top to get the blunt cannula to puncture through the plunger of the vial.These are different blunt cannulas then what we normally stock.Our normal stock of gray capped blunt cannulas are on back order.The reference number on this new cannula is 303345, lot 1015091, made by bd.The fentanyl vial is made by hospira.27-088-dk, exp 9/1/2022.In speaking with another rn, they reported they have had this happen even using our normal gray capped blunt cannula and has only seen it occur with the fentanyl vials, not other meds.Rn attempting to access fentanyl with a blunt tip needle to withdrawal medication.Blunt tip needle difficult to advance into rubber stopper of vial and grey top popped off and dropped into vial.Medication exposed and spilled/wasted.

Brand Name
BD BLUNT PLASTIC CANNULA
Common Device Name
HYPODERMIC SINGLE LUMEN NEEDLE
Manufacturer (Section D)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
MDR Report Key12422302
Report Number1911916-2021-00927
Device Sequence Number11693972
Product Code FMI
UDI-Device Identifier30382903033455
UDI-Public30382903033455
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K974363
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number303345
Device Catalogue Number303345
Device Lot NumberSEE H10
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2021
Initial Report FDA Received Date09/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1